Alert archive / New Mexico / Wind Advisories in 2009

Wind Advisory 18, NWS Midland/Odessa, TX

September 21, 2009Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Sep 21, 2009, 1:17 PM MDT for Eddy County, Lea County, New Mexico. It took effect at Sep 21, 2009, 9:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 21, 2009, 1:17 PM MDT (19:17 UTC)
In effect from
Sep 21, 2009, 9:00 PM MDT
Expired
Sep 22, 2009, 3:47 AM MDT
In force
7 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1971 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 211917
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 PM CDT MON SEP 21 2009

...HIGH WINDS EXPECTED ACROSS THE GUADALUPE AND DAVIS MOUNTAINS
LATE TONIGHT THROUGH EARLY TUESDAY...

.THE FIRST MAJOR COLD FRONT OF THE SEASON WILL PASS THROUGH THE
REGION THIS EVENING. STRONG NORTHEASTERLY WINDS WILL INUNDATE THE
REGION FOLLOWING ITS PASSAGE...LEADING TO HIGH WINDS ACROSS THE
DAVIS AND GUADALUPE MOUNTAINS INCLUDING GUADALUPE PASS. SUSTAINED
WINDS IN EXCESS OF 50 MPH WITH GUSTS AS HIGH AS 60 MPH WILL BE
POSSIBLE THROUGH LATE MORNING ON TUESDAY BEFORE WINDS SLOWLY BEGIN
TO SUBSIDE. STRONG WINDS ARE ALSO EXPECTED ACROSS THE SOUTHEAST
NEW MEXICO PLAINS...THE UPPER TRANS PECOS...AND THE MARFA PLATEAU
WHERE SUSTAINED WINDS GREATER THAN 30 MPH WILL BE POSSIBLE THROUGH
EARLY TUESDAY AFTERNOON.

TXZ074-221000-
/O.EXA.KMAF.HW.W.0030.090922T0300Z-090922T1800Z/
DAVIS/APACHE MOUNTAINS AREA-
INCLUDING THE CITY OF...ALPINE
217 PM CDT MON SEP 21 2009

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
CDT TUESDAY FOR ELEVATIONS HIGHER THAN 6000 FEET.

NORTHEASTERLY WINDS IN EXCESS OF 50 MPH WITH GUSTS AS HIGH AS
60 MPH ARE EXPECTED ACROSS THE DAVIS MOUNTAINS BEGINNING LATE TONIGHT
AS A STRONG COLD FRONT MOVES THROUGH THE AREA. THESE WINDS SHOULD
CONTINUE THROUGH TUESDAY MORNING BEFORE DIMINISHING BY MIDDAY
TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ027-TXZ258-221000-
/O.CON.KMAF.HW.W.0030.090922T0300Z-090922T1800Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
117 PM MDT MON SEP 21 2009

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
NOON MDT TUESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
NOON MDT TUESDAY. 

NORTHEASTERLY WINDS IN EXCESS OF 50 MPH WITH GUSTS AS HIGH AS
65 MPH ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS BEGINNING LATE
TONIGHT AS A STRONG COLD FRONT MOVES THROUGH THE AREA. THESE
WINDS SHOULD CONTINUE THROUGH TUESDAY MORNING BEFORE DIMINISHING
BY MIDDAY TUESDAY. TRAVEL THROUGH GUADALUPE PASS WILL BE
DIFFICULT...ESPECIALLY THOSE UTILIZING HIGH PROFILE VEHICLES. ALL
TRAVELING ARE URGED TO USE CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ028-029-033-034-TXZ057-058-080-221000-
/O.NEW.KMAF.WI.Y.0018.090922T0300Z-090922T1800Z/
EDDY COUNTY PLAINS-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
SOUTHERN LEA COUNTY-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-MARFA PLATEAU-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...TATUM...HOBBS...
LOVINGTON...EUNICE...JAL...VAN HORN...PECOS...MARFA
217 PM CDT MON SEP 21 2009 /117 PM MDT MON SEP 21 2009/

...WIND ADVISORY IN EFFECT FROM 10 PM CDT /9 PM MDT/ THIS EVENING
TO 1 PM CDT /NOON MDT/ TUESDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 PM CDT /9 PM MDT/ THIS
EVENING TO 1 PM CDT /NOON MDT/ TUESDAY. 

THE FIRST STRONG COLD FRONT OF THE SEASON IS EXPECTED TO PASS
THROUGH THE REGION TONIGHT. STRONG NORTHERLY TO NORTHEASTERLY
WINDS WILL FOLLOW ITS PASSAGE...WITH SUSTAINED WINDS IN EXCESS OF
30 MPH EXPECTED. STRONG WINDS WILL PREVAIL THROUGH THE EARLY
MORNING HOURS BEFORE BEGINNING TO SUBSIDE BY EARLY TO MID
AFTERNOON ON TUESDAY. AREAS OF BLOWING DUST WILL ALSO BE POSSIBLE
WHICH MAY LEAD TO RAPIDLY CHANGING VISIBILITIES AND HAZARDOUS 
DRIVING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

32
1 follow-up statement
000 
WWUS74 KMAF 220947
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 AM CDT TUE SEP 22 2009

...HIGH WINDS WILL CONTINUE ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS THIS MORNING...

.STRONG WINDS WILL CONTINUE ACROSS THE GUADALUPE MOUNTAINS AND THE
HIGHER ELEVATIONS OF THE DAVIS MOUNTAINS THIS MORNING IN THE WAKE
OF THE STRONG COLD FRONT THAT PUSHED ACROSS THE REGION LATE MONDAY
NIGHT. WINDS WILL GRADUALLY BEGIN TO SUBSIDE BY THE EARLY AFTERNOON
HOURS. 

NMZ028-029-033-034-TXZ057-058-080-221100-
/O.CAN.KMAF.WI.Y.0018.000000T0000Z-090922T1800Z/
EDDY COUNTY PLAINS-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
SOUTHERN LEA COUNTY-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-MARFA PLATEAU-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...TATUM...HOBBS...
LOVINGTON...EUNICE...JAL...VAN HORN...PECOS...MARFA
447 AM CDT TUE SEP 22 2009 /347 AM MDT TUE SEP 22 2009/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
WIND ADVISORY THAT WAS IN EFFECT FOR THE SOUTHEAST NEW MEXICO
PLAINS...THE VAN HORN AND HIGHWAY 54 CORRIDOR...THE UPPER TRANS
PECOS REGION AND THE MARFA PLATEAU. 

WIND SPEEDS HAVE SUBSIDED EARLY THIS MORNING IN THE WAKE OF THE
PASSAGE OF A STRONG COLD FRONT. THUS...THE WIND ADVISORY HAS BEEN
CANCELLED. 

$$

NMZ027-TXZ074-258-221800-
/O.CON.KMAF.HW.W.0030.000000T0000Z-090922T1800Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ALPINE...PINE SPRINGS
447 AM CDT TUE SEP 22 2009 /347 AM MDT TUE SEP 22 2009/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 PM CDT /NOON MDT/
THIS AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 PM CDT...OR NOON
MDT...FOR THE GUADALUPE MOUNTAINS INCLUDING GUADALUPE PASS...AND
THE HIGHER ELEVATIONS OF THE DAVIS MOUNTAINS.

NORTHEASTERLY WINDS OF 30 TO 45 MPH...WITH A FEW GUSTS OVER 50 MPH
WILL CONTINUE ACROSS THE GUADALUPE MOUNTAINS...INCLUDING GUADALUPE
PASS...AND THE HIGHER ELEVATIONS OF THE DAVIS MOUNTAINS THIS
MORNING IN THE WAKE OF A STRONG COLD FRONT. WIND SPEEDS WILL
GRADUALLY SUBSIDE BY EARLY THIS AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS TRAVELLING ALONG U.S. HIGHWAY 62 180 THROUGH GUADALUPE
PASS AND ACROSS ROADS IN THE HIGHER ELEVATIONS OF THE DAVIS
MOUNTAINS SHOULD EXERCISE EXTREME CAUTION THIS MORNING. 

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Sep 21, 12:02 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 21, 12:02 PM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
102 PM CDT MON SEP 21 2009

.DISCUSSION...
SEE 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
A SURFACE TROUGH WILL GRADUALLY SLIDE EAST ACROSS THE REGION
THROUGH THIS AFTERNOON. BEHIND THE TROUGH...WINDS WILL TREND
TOWARDS A MORE NORTHWESTERLY DIRECTION...WITH WINDS SPEEDS AT OR
BELOW 12KTS AT AREA TERMINALS. FOR THIS EVENING...A STRONG COLD
FRONT WILL QUICKLY MOVE THROUGH THE AREA. INITIALLY...GUSTY NORTH
WINDS AND SOME BLOWING DUST CAN BE EXPECTED AT AREA TAF SITES. LOW
CLOUDS ARE EXPECTED TO DEVELOP BEHIND THE FRONT AND WE WILL
CONTINUE TO FORECAST MAINLY MVFR CIGS LATE TONIGHT INTO TUESDAY
MORNING. WE COULD ALSO SEE SOME LIGHT SHOWERS BEHIND THE COLD
FRONT...AND WILL CONTINUE WITH MAINLY PROB30 GROUPS TO COVER THIS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 9 PM THIS EVENING TO NOON MDT TUESDAY FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WARNING FROM 9 PM THIS EVENING TO NOON MDT TUESDAY FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

06/32/79
Hazardous weather outlook, Sep 21, 2:07 AM MDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 AM CDT MON SEP 21 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-212000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
307 AM CDT MON SEP 21 2009 /207 AM MDT MON SEP 21 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NORTHEAST WINDS OF 40 TO 50 MPH WITH GUSTS TO 70 MPH IS EXPECTED
IN THE GUADALUPE MOUNTAINS TONIGHT.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
REGION TONIGHT. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL AND
OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 1:15 AM MDTHigh Wind WarningMAFEddy31 hr

Nearby

Wind Advisories in New Mexico, 2009Wind Advisories in Texas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.